I am suffering excruciating pain, anxiety, anger, fear and frustration as a result of a long mistreated, misdiagnosed, ignored and minimized case of TD. I have finally found a specialist who has diagnosed my condition (it is much more severe now) and he is recommending Botox injections in my tongue, jaw and face. I am very fearful but also desperate for some relief. Any info or support is greatly appreciated. Lisa Z
Quote from wikipedia.org:
"Botox injections are used for minor focal dystonia, but not in more advanced tardive dyskinesia."
"Primary prevention of tardive dyskinesia is achieved by using the lowest effective dose of a neuroleptic for the shortest time (Although, with diseases of chronic psychosis such as schizophrenia, this strategy must be balanced with the fact that increased dosages of neuroleptics are more beneficial in preventing recurrence of psychosis). If tardive dyskinesia is diagnosed, the causative drug should be discontinued. Tardive dyskinesia may persist after withdrawal of the drug for months, years or even permanently.
The dopamine-depleting drug tetrabenazine has been used to treat tardive dyskinesia and other movement disorders.
Zofran has shown some benefit in experimental studies on tardive dyskinesia and a variety of anti-Parkinsonian medications are used such as Aricept, Baclofen, Requip and Mirapex. Clonidine is used for dystonic spasms and can be of help. Botox injections are used for minor focal dystonia, but not in more advanced tardive dyskinesia. A review paper found Benzodiazepines[N 3] to be effective in alleviating the symptoms of tardive dyskinesia. However, like most anticonvulsants, benzodiazepines may cause tremors as well as benzodiazepine withdrawal syndrome upon rapid discontinuation.
In males, the branched-chain amino acid formula Tarvil, containing the amino acids valine, isoleucine, and leucine in a 3:3:4 ratio was reported as beneficial for motor symptoms in a small, non-blinded study."
I wish you nothing but the best,
Great answer Maso. I would like to add that Botox is extremely safe for the focal Dystonia... like around your face and jaw. I would be very hesitant in having Botox injected in the tongue as Botox causes temporary (3months or so) paralysis for the muscles in which it is injected. I would read the recommended site that Maso suggested.
Good luck Lisa... all my best to you. It sounds as though you need treatment for the more advanced stage. I understand your fear, anger, and anxiety... but you do need this treated correctly so that you can feel better and get on with your living.
Again... all my best... pup
I have t.d. also from being prescribed neuroleptic drugs. My face and jaw hurt constantly and I cannot control my muscles. My new doctor also said he'd like me to find someone to inject botox in my face. I don't have problems with my tongue, only my jaw and neck. I really want to find out more about the effects of botox. Will it prevent me from smiling or chewing my food? Will my muscles be so paralyzed I will drool uncontrollably? Lisa Z, have you found out anymore re: relief for t.d.? Do you know what caused it? I feel I should have been informed of this side-effect BEFORE any doctor decided to prescribe it to me! I NEVER would have agreed to take them. My life has been totally turned up-side-down the past few years. I used to be a pretty lady, now I look like a spastic retard. My jaw constantly contorts and thrusts sideways and I drool unexpectedly. It is so terribly embarrassing for me and my husband and my kids.
People think it is a 'habit' that I can correct if I want to, they don't understand I can't control it! Not to mention, the constant pain in my face/jaw/neck from my muscles constantly moving. This is horrible!
hi all with TD, i have it and it took years before i knew what it was, mine im sure although it took years came from Reglan, a nausea medicine... I know psychotropic drugs can cause it as well... but i have tried a lot of things and so far no luck i am going to try a natural pill called curcmin and see if it helps but if not im going to try alzheimer meds called donepezil and after that im done and sick of this crap... if anyone has tried any of these please let me know so i dont waste my time... thanks, Ginny
I have suffered the same TD as Lisa Z for several years. It was horrible!! I thought I would have to deal with this for the rest of my life. Then my Neurologist sent me to Butler Hospital in Rhode Island to see Dr. Victoria Chang in their Movement Disorders department. That was a year ago. She gave me my first injection of Botox directly into my jaw. It was a very thin needle and it did not hurt. But I could not imagine that it could stop this awful problem. But to my joy and surprise, within 1 week ALL symptoms were gone! My insurance pays for the injection every 90 days. I thought that would be a long wait and that surly the symptoms would come back before that. To my relief they did not. I now get the shots every 3 months and I have not had any further problems. I am so relieved to have found a treatment that is 100% effective. I cannot recommend it enough.
I have tardive dyskinesia from geodon. The best thing that’s helped me tremendously with the symptoms is gabapentin 400 mg every night.
- Botox Information for Consumers
- Botox Information for Healthcare Professionals (includes dosage details)
- Side Effects of Botox (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 20 Apr 2014 • 9 answers
Updated 20 Dec 2017 • 5 answers
Updated 22 Mar 2014 • 1 answer
Updated 7 Feb 2015 • 2 answers
Updated 31 Jan 2018 • 2 answers